Thunderstorm Wind, Green
- When
- July 5, 2:15 AM CST
- Where
- Green County, 5 mi WNW of Monroe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.617, -89.717
), and briefly generated powerful winds which toppled several large trees. This was the 2nd of five consecutive days with some kind of severe convection across south-central and/or southeast Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
An isolated thunderstorm popped up near Monroe (Green Co.), and briefly generated powerful winds which toppled several large trees. This was the 2nd of five consecutive days with some kind of severe convection across south-central and/or southeast Wisconsin. Synoptically, a series of short wave troughs in the upper atmosphere moved east across Wisconsin while a surface frontal boundary oscillated north and south across southern Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 5, 1:42 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 242 AM CDT SAT JUL 5 2003 FORECAST FOCUS ON SHOWERS AND THUNDERSTORMS TODAY THROUGH MONDAY. AMS XPCTD TO RMN VRY WRM...MOIST...AND UNSTBL INTO TUESDAY. ALL MODELS XPCT PERIODIC S/WV TO TRANSIT THE RGN. NO SIGN OF CAP... CAPES RMN HIGH AND LI/S LOW WITH MODERATE MSTR CONV AT TIMES. WL CONT CHCS OF TSTMS THROUGH TUESDAY. TRENDING TWRD WRMR NGM AND ETA MOS TEMPS. .MKX...NONE. MK
WIZ046-047-051-052-056>060-062>072-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 830 PM CDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. A UPPER LEVEL DISTURBANCE OVER SOUTH DAKOTA WILL MOVE EAST INTERACTING WITH THE MOIST AND UNSTABLE AIR MASS ACROSS THE UPPER MIDWEST TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER SATURDAY NIGHT AND SUNDAY. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. A SECOND UPPER LEVEL DISTURBANCE WILL MOVE EAST FROM THE NORTHERN PLAINS SATURDAY AND INTO THE MOIST AND UNSTABLE AIR MASS ACROSS THE WESTERN GREAT LAKES LATER SATURDAY NIGHT AND SUNDAY. A CHANCE OF SEVERE STORMS WILL PERSIST INTO NEXT WEEK...WITH THE BEST CHANCE FOR SEVERE STORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED AFTER MIDNIGHT AND AGAIN SATURDAY NIGHT AND SUNDAY. EISE
WIZ046-047-051-052-056>060-062>072-050620- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 100 AM CDT SAT JUL 5 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 641 REMAINS IN EFFECT UNTIL 6 AM FOR FOR PORTIONS OF SOUTHERN WISCONSIN... AT 1 AM...DOPPLER WEATHER RADAR SHOWED THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM LA VALLE IN SAUK COUNTY TO BARNEVELD IN IOWA COUNTY TO THE CITY OF DUBUQUE. THIS PRECIPITATION WAS MOVING EAST AT ABOUT 45 MPH...AND BY 2 AM SHOULD REACH A PORTAGE TO MADISON TO MONROE LINE. THE STRONGEST STORMS WERE FOUND IN THE STATE OF IOWA...FROM SOUTH OF MASON CITY OVER TO SOUTH OF DUBUQUE. THESE STORMS WERE MOVING EAST NORTHEAST AT 45 MPH...AND WILL AFFECT PARTS OF SOUTH-CENTRAL WISCONSIN BETWEEN 130 AND 400 AM. LOCATIONS SOUTH OF A LONE ROCK TO MADISON LINE WILL HAVE THE BEST CHANCES OF EXPERIENCING THESE STRONGER STORMS. KAPELA
WIZ046-047-051-052-056>060-062>072-050650- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 125 AM CDT SAT JUL 5 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 641 REMAINS IN EFFECT UNTIL 6 AM FOR FOR PORTIONS OF SOUTHERN WISCONSIN... AT 1 AM...DOPPLER WEATHER RADAR SHOWED THE LEADING EDGE OF SCATTERED SHOWERS AND THUNDERSTORMS EXTENDED FROM WISCONSIN DELLS TO MOUNT HOREB TO DARLINGTON. THIS PRECIPITATION WAS MOVING EAST AT ABOUT 45 MPH...AND BY 2 AM SHOULD REACH A BERLIN TO COLUMBUS TO EVANSVILLE LINE. THE STRONGEST STORMS WERE FOUND IN THE STATE OF IOWA...FROM SOUTHEAST OF MASON CITY OVER TO SOUTH OF DUBUQUE. THESE STORMS WERE MOVING EAST NORTHEAST AT 45 MPH...AND WILL AFFECT PARTS OF SOUTH-CENTRAL WISCONSIN BETWEEN 2 AND 4 AM. LOCATIONS SOUTH OF A LONE ROCK TO MADISON LINE WILL HAVE THE BEST CHANCES OF EXPERIENCING THESE STRONGER STORMS WHICH WILL HAVE GUSTY WINDS TO AT LEAST 40 MPH AND SOME SMALL HAIL. KAPELA
WIZ046-047-051-052-056>060-062>072-050715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 153 AM CDT SAT JUL 5 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 641 REMAINS IN EFFECT UNTIL 6 AM FOR FOR PORTIONS OF SOUTHERN WISCONSIN... AT 150 AM...DOPPLER WEATHER RADAR SHOWED THE LEADING EDGE OF SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM MONTELLO TO SAUK CITY TO DARLINGTON. THIS PRECIPITATION WAS MOVING EAST AT ABOUT 45 MPH...AND BY 215 AM SHOULD REACH A BERLIN TO MADISON TO MONROE LINE. THE STRONGEST STORMS WERE FOUND IN THE STATE OF IOWA...IN AN AREA 20 MILES WEST OF DUBUQUE...AS WELL AS IN A LINE FROM JUST SOUTH OF DUBUQUE OVER TO NEAR FREEPORT ILLINOIS. THESE STORMS WERE MOVING EAST NORTHEAST AT 45 MPH...AND WILL AFFECT PARTS OF SOUTH-CENTRAL WISCONSIN BETWEEN 230 AND 4 AM. THESE STRONGER STORMS WILL AFFECT AREAS SOUTH OF A DODGEVILLE TO MADISON LINE. KAPELA
WIZ046-047-051-052-056>060-062>072-050745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 217 AM CDT SAT JUL 5 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 641 REMAINS IN EFFECT UNTIL 6 AM FOR FOR PORTIONS OF SOUTHERN WISCONSIN... AT 215 AM...DOPPLER WEATHER RADAR SHOWED THE LEADING EDGE OF SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM BERLIN TO PORTAGE TO MADISON TO MONROE. THIS PRECIPITATION WAS MOVING EAST AT ABOUT 45 MPH...AND BY 245 AM SHOULD REACH A FOND DU LAC TO HORICON TO LAKE MILLS TO BELOIT LINE. THE STRONGEST STORMS WERE FOUND ALONG THE MISSISSIPPI RIVER FROM PRAIRIE DU CHIEN TO DUBUQUE...AND IN EXTREME SOUTHERN LAFAYETTE COUNTY. THESE STORMS WILL HAVE AT LEAST 40 MPH WINDS AND SMALL HAIL..ALONG WITH BRIEF HEAVY RAINS...AND WILL MOST LIKELY AFFECT THOSE LOCATIONS SOUTH OF A LONE ROCK TO MADISON LINE. KAPELA
WIZ046-047-051-052-056>060-062>072-050805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 245 AM CDT SAT JUL 5 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 641 REMAINS IN EFFECT UNTIL 6 AM FOR FOR PORTIONS OF SOUTHERN WISCONSIN... AT 245 AM...DOPPLER WEATHER RADAR SHOWED THE LEADING EDGE OF SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM BERLIN TO PORTAGE TO MOUNT HOREB TO NEW GLARUS TO BRODHEAD. THIS PRECIPITATION WAS MOVING EAST AT ABOUT 45 MPH...AND BY 315 AM SHOULD REACH A FOND DU LAC TO HORICON TO COLUMBUS TO STOUGHTON TO DELAVAN LINE. THE STRONGEST STORMS WERE FOUND IN A LINE FROM LANCASTER IN GRANT COUNTY TO DARLINGTON TO NEAR BRODHEAD. GUSTY WINDS TO 40 TO 50 MPH...HAIL UP TO 1/2 INCH IN DIAMETER...AND BRIEF HEAVY RAINS OF 1/2 INCH IN 30 MINUTES ARE POSSIBLE WITH THESE STRONGER STORMS. THESE STRONG STORMS SHOULD STRETCH FROM DODGEVILLE TO JANESVILLE BY 3 AM. KAPELA
WIZ046-047-051-052-056>060-062>072-050830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 308 AM CDT SAT JUL 5 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 641 REMAINS IN EFFECT UNTIL 6 AM FOR FOR PORTIONS OF SOUTHERN WISCONSIN... AT 305 AM...DOPPLER WEATHER RADAR SHOWED THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM RIPON TO BEAVER DAM TO STOUGHTON TO JANESVILLE. THIS PRECIPITATION WAS MOVING EAST AT ABOUT 45 MPH...AND BY 330 AM SHOULD REACH A FOND DU LAC TO WATERTOWN TO FORT ATKINSON TO LAKE GENEVA LINE. THE STRONGEST STORMS WERE FOUND IN A LINE FROM DODGEVILLE TO NEW GLARUS TO JANESVILLE. GUSTY WINDS TO 40 TO 50 MPH...HAIL UP TO 1/2 INCH IN DIAMETER...AND BRIEF HEAVY RAINS OF 1/2 INCH IN 30 MINUTES ARE POSSIBLE WITH THESE STRONGER STORMS. THESE STRONG STORMS SHOULD STRETCH FROM LONE ROCK TO A MADISON TO WHITEWATER TO EAST TROY LINE BY 330 AM. OTHER STRONG STORMS WILL ALSO TRACK EAST ACROSS LAFAYETTE COUNTY INTO GREEN COUNTY THROUGH 330 AM. KAPELA
The Milwaukee radar (KMKX), 103 km away, was scanning. The volume nearest the first event began at 08:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372789.